Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2005, 8:30 PM CDT for Norton County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 8:30 PM CDT (01:30 UTC)
- Expired
- May 24, 2005, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 250130
SVRGLD
KSC137-250215-
/O.NEW.KGLD.SV.W.0085.050525T0130Z-050525T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM CDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS
* UNTIL 915 PM CDT
* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF REAGER TO REAGER TO NEW ALMELO...MOVING EAST
AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LENORA AROUND 835 PM CDT...
NORTON AROUND 840 PM CDT...
EDMOND AROUND 845 PM CDT...
CALVERT AROUND 850 PM CDT...
DENSMORE AND ALMENA AROUND 855 PM CDT...
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3998 10015 3980 10015 3958 10014 3959 9964
3980 9966 3998 9965
$$
BURKE2 follow-up statements
000
WWUS53 KGLD 250157
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT TUE MAY 24 2005
KSC137-250215-
/O.CON.KGLD.SV.W.0085.000000T0000Z-050525T0215Z/
NORTON KS-
856 PM CDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
NORTON COUNTY...
AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ALMENA
TO NORTON TO LENORA...MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
EDMOND...CALVERT AND ALMENA AROUND 905 PM CDT...
DENSMORE AROUND 910 PM CDT...
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT
CDT WEDNESDAY MORNING FOR NORTHWESTERN KANSAS.
LAT...LON 3998 10015 3980 10015 3958 10014 3959 9964
3980 9966 3998 9965
$$
BURKE000
WWUS53 KGLD 250215
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT TUE MAY 24 2005
KSC137-250223-
/O.EXP.KGLD.SV.W.0085.000000T0000Z-050525T0215Z/
NORTON KS-
913 PM CDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTON COUNTY EXPIRES AT 915
PM CDT...
THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING WAS
LEAVING THE WARNED AREA.
HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL STILL BE POSSIBLE WITH THIS
LINE OF THUNDERSTORMS UNTIL IT MOVES OUT OF EASTERN NORTON COUNTY
AROUND 930 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR NORTHWESTERN KANSAS.
LAT...LON 3998 10015 3980 10015 3958 10014 3959 9964
3980 9966 3998 9965
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:57 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 24, 5:57 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 457 PM MDT TUE MAY 24 2005 .UPDATE...ZONES HAVE BEEN UPDATED TO ADD ADDITIONAL SEVERE THUNDERSTORM WATCH FOR ALL OF OUR NORTHWEST KANSAS ZONES. LATEST RADAR OBSERVATIONS AND SATELLITE TRENDS INDICATED CONTINUING CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO AND SPREADING EASTWARD INTO WESTERN KANSAS INTO THE EVENING AND OVERNIGHT. MADE NO OTHER CHANGES TO THE FORECAST AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, May 24, 11:26 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT TUE MAY 24 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1026 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON. A FEW STORMS HAVE ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING. ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND EAST THROUGH THE EVENING. LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70. LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Local storm report, May 24, 7:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG MCDONALD 39.79N 101.37W
05/24/2005 RAWLINS KS LAW ENFORCEMENT
ROOF BLOWN OFF BUILDING...ESTIMATED 60 MPH GUST
&&
MBMLocal storm report, May 24, 7:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL SE CHEYENNE WELLS 38.82N 102.35W
05/24/2005 1.75 INCH CHEYENNE CO TRAINED SPOTTER
&&
KGIEDDLocal storm report, May 24, 7:35 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 5 N ATWOOD 39.88N 101.04W
05/24/2005 60 MPH RAWLINS KS LAW ENFORCEMENT
&&
KGIEDDSpecial weather statement, May 24, 8:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 715 PM MDT TUE MAY 24 2005 COZ090-091-250135- KIT CARSON-YUMA- 715 PM MDT TUE MAY 24 2005 ...TORNADO WATCH NUMBER 322 IS CANCELLED... THE TORNADO WATCH THAT WAS IN EFFECT FOR YUMA AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO HAS BEEN CANCELLED. THE THUNDERSTORM ACTIVITY HAS SHIFTED EAST INTO KANSAS AND NO LONGER POSES A THREAT. A FEW WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING BUT SEVERE WEATHER IS NOT ANTICIPATED. DLF
Local storm report, May 24, 8:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 4 N HERNDON 39.97N 100.79W
05/24/2005 RAWLINS KS LAW ENFORCEMENT
4 - 5 INCH LIVE TREE LIMB BROKEN OFF
&&
KGIEDDLocal storm report, May 24, 8:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST OBERLIN 39.82N 100.53W
05/24/2005 58 MPH DECATUR KS MESONET
KSN WX LAB MESONET
&&
KGIEDDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 65 min |
| May 24, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.